Aa
Aa
A
A
A
Close
Avatar universal

Stopping Meds

I'm entering my 3rd year of college and the classes are getting harder and harder.  I know that my meds for bipolar are, by design, supposed to slow down my brain.  I take Lamictal and Risperdal.  I'm stable now and I know that's in part to my meds - but in large part to me adjusting better.  I want to taper off of my meds to be able to think more quickly like I used to.  

Has anyone tapered off and stopped them?  What were your results?  Could you think more clearly?  

I'm scared to come off of them, but need to do really well in school.  So far I'm pulling a pretty good grade, but could do better, I know.  I'm just afraid either way.

Thoughts?
3 Responses
Avatar universal
If you are stable I'd keep with that. Altering your meds is no guarantee you'll get sharper. It is quite possible that your meds are the thing that is allowing your brain to work and removing them will cause havok. The stress of additional work along with the stress of changing meds would put you at risk of relapse. I've seen college course work unravel a few people with bipolar. You want to put the odds in your favor. I would consider adding a therapist if you don't already see one for stress management.

As for grades. The biggest thing is that you pass. I have never been asked with what grade I've passed with. A sixty is as good as a seventy. You just have to get the degree. It doesn't have to be stellar. Could you possibly let yourself off the hook with the expectation that you have to do 'really well'. Sometimes it is okay to just do okay.

If you do go off meds make sure it is with the supervision of your pdoc. It may be possible to reduce your meds without going off them entirely.
Avatar universal
When I have stopped med my thinking has become dull from depression or chaotic from mania. If you are maintaining now, why reduce your meds. If the reduction is too much your grades would be worse, not better.
Avatar universal
I've talked to my family at pretty great length and they insist that me going off my meds is a huge mistake.  My oldest son told me that even though I might not feel like I'm as "quick", the other me is really scary.   I know he wasn't trying to be mean or anything like that - but it was an eye opener.  My biggest fear is that I relapse and have another breakdown.  I just feel sometimes like my brain is slowed down and lethargic.  I have to really make myself "think" sometimes.  I know that sounds crazy but I can just feel my brain not clicking, it seems.  

I'm know I'm pretty hard on myself with my grades and everything.  I just know that I have to make at least a B to get accepted for the program that I want to get in to.   My professor this semester is chaotic and unpredictable - that NEVER is good for me.  

I've had a lot of stress at work lately, too, so I know that's not the best thing in the world.  

I think I might take your advice and get back in touch with my therapist.

Thanks
Have an Answer?

You are reading content posted in the Bipolar Disorder Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.